Nausea is a common side effect of antidepressants. It usually goes away as your body adjusts, but if nausea persists, there are a few possible solutions.
Nausea is a feeling of discomfort or queasiness in your stomach that makes you feel like you’re going to be sick. Feeling nauseated can sometimes lead to pain, dry heaving, or vomiting.
There are many reasons why you might become nauseated, including sensitivity to certain foods or smells, motion sickness, or particular medications — including antidepressants.
Mental health professionals prescribe antidepressants to treat depression, other mood disorders, and anxiety.
Though these medications can provide many benefits, they can also cause various side effects, including:
- weight changes
- dry mouth
- changes in sleep habits
Often, nausea caused by antidepressants is mild and will stop once your body adjusts to the medication. But in other instances, nausea can be more severe and affect your daily life. If nausea or stomach issues persist, consider talking with your mental health professional about adjusting your medication.
Antidepressants can cause various side effects — especially as your body adjusts to the medication — such as headaches and disrupted sleep. But how exactly can medications for your mental health cause physical effects like nausea?
In most cases, it comes down to serotonin. Serotonin is a chemical neurotransmitter your brain produces to regulate many functions, including your mood, sleep, and digestion.
Depression and anxiety are often a result of low serotonin levels.
Most antidepressants — particularly selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) — are designed to affect how the body processes serotonin. They prevent the cells from reabsorbing serotonin so that the serotonin can act for a longer period.
This can be great news for your mood but mean trouble for your digestive system.
Increased serotonin stimulates your gastrointestinal tract, which, according to a 2015 review, can lead to nausea and other stomach-related symptoms, like vomiting, appetite changes, or diarrhea.
It’s also possible to experience nausea or other side effects when you stop taking an antidepressant medication, especially if you stop too quickly.
When your body has become used to taking it, stopping suddenly can cause symptoms of antidepressant withdrawal or antidepressant discontinuation syndrome.
In addition to nausea, antidepressant withdrawal can cause:
- increased anxiety
All medications come with the risk of side effects, but some options are more commonly used (or known) than others.
Some of the more popular antidepressants that may cause nausea include:
- citalopram (Celexa)
- escitalopram (Lexapro)
- fluoxetine (Prozac)
- sertraline (Zoloft)
- bupropion (Wellbutrin)
- vilazodone (Viibryd)
This doesn’t mean that other medications won’t lead to unpleasant side effects. Research suggests that most drugs prescribed for depression and anxiety can cause nausea or stomach discomfort.
According to a 2016 review, nausea and vomiting are among the most common side effects antidepressant users experience.
The review analyzed several studies on the adverse effects of antidepressant medications, including SSRIs, SNRIs, bupropion, mirtazapine, and others.
The limited data suggested that nausea was most common with venlafaxine and fluvoxamine.
Also, people were more likely to stop their antidepressants if they experienced nausea more than any other side effect, the researchers found.
SSRIs, in particular, may put you at a higher risk of feeling nauseated than other medications. Research from 2008 indicates that as many as
Several strategies can help you minimize nausea or upset stomach, including home remedies for nausea such as:
- taking your medication with food to reduce stomach irritation
- eating smaller meals throughout the day to avoid overeating with large meals
- avoiding intense physical activity right after taking your antidepressants
- drinking ginger, peppermint, or chamomile teas
- scheduling your medication for bedtime so you can sleep through any nausea or ill effects
- taking antacid or antiemetic (aka anti-nausea) medications
- staying hydrated
- talking with a doctor about dividing or decreasing your dosage or using a slow-release version of your medication
You’ll want to check with a doctor or pharmacist before starting an antacid to ensure it doesn’t interact with your medications.
If nausea or other side effects persist, it’s important to talk with a mental health professional before stopping the medication. Abruptly stopping an antidepressant can lead to severe withdrawal effects.
Your healthcare team can recommend dosage adjustments or other antidepressants that may be right for your symptoms and work with you to smoothly transition from your current prescription to a new one.
Nausea is one of the most common side effects of antidepressant medications. Antidepressants often increase your body’s serotonin levels, affecting mood and playing a large role in digestion.
An increase in serotonin can upset your stomach, causing nausea, vomiting, or other digestive issues.
Feelings of nausea often fade as your body adjusts to your antidepressant. Still, there are ways you can reduce nausea, such as taking your medication with a meal, scheduling your dose for bedtime, drinking stomach-friendly teas, or taking antacids or anti-nausea medications.
If feelings of nausea don’t go away or begin to affect your daily life, there are other options. A healthcare professional can help.
They can offer support and determine whether adjusting your dosage, using a slow-release form of your medication, or even switching to a new antidepressant, will work best for you.